Alert archive / Pennsylvania / Wind Chill Advisories in 2014

Wind Chill Advisory 2, NWS State College, PA

January 3, 20146 counties in Pennsylvania

NWS State College, PA issued this wind chill advisory at Jan 3, 2014, 10:22 PM EST for 6 counties in Pennsylvania. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2014, 10:22 PM EST (03:22 UTC)
Expired
Jan 4, 2014, 5:31 AM EST
In force
7 hr
Issued by
NWS State College, PA

Counties Cameron County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2014-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2014-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WWUS41 KCTP 040322
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1022 PM EST FRI JAN 3 2014


PAZ004>006-010-011-037-041300-
/O.NEW.KCTP.WC.Y.0002.140104T0322Z-140104T1300Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...MANSFIELD...WELLSBORO
1022 PM EST FRI JAN 3 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EST SATURDAY. 

* LOCATIONS...THE NORTHERN MOUNTAINS.

* HAZARD TYPES...WIND CHILLS.

* WIND CHILL READINGS...AS LOW AS 20 BELOW.

* TIMING...OVERNIGHT.

* IMPACTS...DANGEROUS WIND CHILLS AND FROSTBITE.

* WINDS...LIGHT AND VARIABLE...BECOMING SOUTH AT 5 TO 10 MPH.

* TEMPERATURES...10 BELOW TO 5 ABOVE ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU WILL BE OUTDOORS...DRESS IN LAYERS AND WEAR A HAT AND
GLOVES. FROSTBITE AND HYPOTHERMIA ARE POSSIBLE IF PRECAUTIONS ARE
NOT TAKEN. FOR THE LATEST WEATHER INFORMATION...GO TO
WEATHER.GOV/CTP OR STAY TUNED TO NOAA WEATHER RADIO.

&&

$$

DANGELO
1 follow-up statement
436 
WWUS41 KCTP 041031
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 AM EST SAT JAN 4 2014


PAZ004>006-010-011-042200-
/O.CAN.KCTP.WC.Y.0002.000000T0000Z-140104T1300Z/
/O.NEW.KCTP.WC.A.0001.140106T2000Z-140108T1700Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM
531 AM EST SAT JAN 4 2014

...WIND CHILL WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
WEDNESDAY MORNING...
...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
CHILL WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH
WEDNESDAY MORNING. THE WIND CHILL ADVISORY HAS BEEN CANCELLED. 

* LOCATIONS...THE NORTHERN MOUNTAINS.

* HAZARD TYPES...WIND CHILLS.

* WIND CHILL READINGS...BETWEEN 25 AND 35 BELOW ZERO.

* TIMING...MONDAY AFTERNOON THROUGH WEDNESDAY MORNING.

* IMPACTS...FROST BITE AND HYPOTHERMIA ARE POSSIBLE FOR THOSE EXPOSED
  TO THE COLD WITHOUT PROPER ATTIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WATCH MEANS THERE IS THE POTENTIAL FOR DANGEROUSLY
LOW WIND CHILL VALUES. FOR THE LATEST WEATHER INFORMATION...GO TO
WEATHER.GOV/CTP OR STAY TUNED TO NOAA WEATHER RADIO.

&&

$$

PAZ037-041145-
/O.CAN.KCTP.WC.Y.0002.000000T0000Z-140104T1300Z/
TIOGA-
INCLUDING THE CITIES OF...MANSFIELD...WELLSBORO
531 AM EST SAT JAN 4 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
WIND CHILL ADVISORY. 


$$

PAZ017-024-033-042200-
/O.NEW.KCTP.WC.A.0001.140106T2000Z-140108T1700Z/
CLEARFIELD-CAMBRIA-SOMERSET-
INCLUDING THE CITIES OF...DUBOIS...CLEARFIELD...JOHNSTOWN...
SOMERSET
531 AM EST SAT JAN 4 2014

...WIND CHILL WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
CHILL WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH
WEDNESDAY MORNING. 

* LOCATIONS...THE ALLEGHENY PLATEAU. 

* HAZARD TYPES...WIND CHILLS.

* WIND CHILL READINGS...BETWEEN 25 AND 35 BELOW ZERO.

* TIMING...MONDAY AFTERNOON THROUGH WEDNESDAY MORNING. 

* IMPACTS...FROST BITE AND HYPOTHERMIA ARE POSSIBLE FOR THOSE EXPOSED
  TO THE COLD WITHOUT PROPER ATTIRE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WATCH MEANS THERE IS THE POTENTIAL FOR DANGEROUSLY
LOW WIND CHILL VALUES. FOR THE LATEST WEATHER INFORMATION...GO TO
WEATHER.GOV/CTP OR STAY TUNED TO NOAA WEATHER RADIO.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind chill advisory went out at Jan 3, 7:07 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jan 3, 7:07 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
707 PM EST FRI JAN 3 2014

.SYNOPSIS...
AS THE HIGH PRESSURE AND ARCTIC AIR MOVE TO THE EAST WARM AIR
WILL MOVE INTO THE REGION SATURDAY AND SUNDAY AHEAD OF A DEEP 500 MB
TROUGH. THIS TROUGH IS ASSOCIATED WITH AN EVEN COLDER ARCTIC AIR
MASS. A DEEP 500 MB LOW WILL MOVE OVER THE REGION MONDAY INTO
TUESDAY WITH SOME OF THE COLDEST AIR IN THE LAST 20 YEARS. AS THIS
AIR MASS MOVES OVER THE ATLANTIC WEDNESDAY THERE SHOULD BE A SLOW
WARM UP LATER IN THE WEEK INTO NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TEMPS ARE DROPPING AFTER SUNSET AND WITH THE COLD/DRY AIR AND
DECENT SNOW PACK. A FEW LOCAL OBS HERE AND THERE HAVE ALREADY GONE
BELOW ZERO IN THE NORTH...AND THV HAS DROPPED 7F AND SEG 6F IN
JUST ONE HOUR. WHILE THOSE ARE THE DRASTIC END OF THINGS...IT
SHOWS THAT IT IS OUTRIGHT IMPOSSIBLE TO GET THE MICRO CLIMATE OF
ONE BACKYARD VS. ANOTHER CORRECT. WITH AN EYE TOWARD THE RECENT
COLD TRENDS AND RULES OF THUMB DEALING WITH COLD CLEAR DRY CALM
NIGHTS...HAVE LOWERED HOURLY TEMPS IN THE FIRST FEW HOURS OF THE
NIGHT...BUT KEPT THE IDEA OF LEVELING THEM OFF LATER. SOME MID
CLOUD WORKS IN FROM MI/OH ON THE OPPOSITE SIDE OF THE SFC RIDGE.
THE RIDGE SHOULD BE OFF TO THE EAST BY 2-3AM LOCAL...AND WINDS
OVER THE HIGHER TERRAIN OF THE WEST WILL BE SOUTHERLY. COLD.

NOTE THAT THE PROJECTED MIN AT MDT IS RIGHT AT OR SLIGHTLY BELOW
THE RECORD MIN FOR THE 4TH /3F IN 1918/. DOUBT THAT IPT WILL SET A
RECORD WITH -12F THE RECORD THERE - IN 1981. THAT STAT ALONE SHOWS
THE DIFFERENCES YOU CAN SEE IN MICRO CLIMATE. APPARENTLY...MDT
WAS NOT BELOW 4F IN 1981.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
HIGH PRESSURE WILL BE DRIFTING TO OUR EAST AND THE REALLY COLD
AIR WILL BE WELL TO OUR EAST. MOSTLY SUNNY DAY SATURDAY...LIGHT
WINDS AND SIGNIFICANTLY WARMER.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
***SOME OF THE COLDEST AIR IN THE LAST 20 YEARS WILL OVERSPREAD
 THE AREA JANUARY 6-8TH***

SW FLOW OVER THE REGION ON SUNDAY SHOULD ALLOW DAYTIME HIGHS TO
RETURN TO NEAR NORMAL BY SUNDAY.

THE NEXT WEATHER SYSTEM WILL AFFECT THE REGION SUNDAY INTO
MONDAY...AS A SURFACE LOW TRACKS NORTHEASTWARD FROM THE LOWER
MISSISSIPPI VALLEY INTO QUEBEC. MODELS ARE IN RELATIVELY GOOD
AGREEMENT THAT THE PRIMARY LOW WILL TRACK WEST OF THE FORECAST
AREA...BRINGING SNOW TO THE NORTHWEST CORNER OF THE FORECAST AREA.
ANOTHER WEAK LOW WILL SIMULTANEOUSLY LIFT UP THE EAST COAST. THIS
SECONDARY LOW WILL BRING A SURGE OF WARM AIR TO THE SOUTHEAST AND
RESULT IN A PERIOD OF RAIN OVER THE LOWER SUSQUEHANNA RIVER VALLEY
ON SUNDAY. AN ARCTIC COLD FRONT WILL SWEEP THROUGH SUNDAY
NIGHT/MONDAY AND TRANSITION ALL PRECIP TO THE FROZEN VARIETY. A
FLASH FREEZE SITUATION IS POSSIBLE OVERNIGHT SUNDAY INTO MONDAY AS
TEMPERATURES RAPIDLY DROP BEHIND THE FRONT.

MODELS CONTINUE TO BE IN VERY GOOD AGREEMENT ON THE EVOLUTION
OF AN ANOMALOUS TROUGH AND THE RESULTING ARCTIC COLD FRONT. SOME
OF THE COLDEST AIR IN THE LAST 20 YEARS IS EXPECTED TO INVADE THE
REGION FROM LATE MONDAY THROUGH TUESDAY. 850MB TEMPS ON THE ORDER
OF -25 TO -35C /-3 TO -4SD/ WILL SUPPORT FRIGID...NEAR RECORD COLD
TEMPERATURES WITH DAILY HI/LO DEPARTURES RANGING FROM -20 TO -40
DEGREES BELOW EARLY JANUARY CLIMO. THE EPICENTER OF THE COLD
OUTBREAK SHOULD PEAK ON TUESDAY WITH MORNING LOWS SLIGHTLY BELOW
0F IN THE LOWER SUSQUEHANNA RIVER VALLEY TO ALMOST -20F BELOW IN
THE NW MTNS. TO MAKE MATTERS WORSE...A BLUSTERY WEST WIND WILL
COMBINE WITH THE BONE- CHILLING ARCTIC AIR TO PRODUCE WIND CHILLS
BETWEEN -20 AND -40F BELOW ZERO. THIS WILL RESULT IN EXTREMELY
DANGEROUS CONDITIONS...MAKING FROSTBITE AND HYPOTHERMIA A REAL
CONCERN EVEN IF EXPOSED TO THE ELEMENTS FOR ONLY A SHORT PERIOD.
PEOPLE SHOULD TAKE PRECAUTIONS AND PREPARE FOR THE COLDEST AIRMASS
TO AFFECT THE AREA SINCE JANUARY 1994. LATER SHIFTS MAY CHOOSE TO
START RAISING AWARENESS OF THE UPCOMING COLD EPISODE BY ISSUING
SPECIAL WEATHER STATEMENTS...BUT FOR NOW WE WILL JUST CONTINUE TO
MENTION THE EXTREME COLD/DANGEROUS WIND CHILLS IN THE HWO.

SOME LAKE EFFECT/UPSLOPE SNOW SHOWERS BEHIND THE SUN-MON SYSTEM
WILL BE SECONDARY TO THE SIGNIFICANT COLD AIR OUTBREAK. THE LLVL
FLOW BACKS MORE TOWARDS THE WSW AND SHOULD SHIFT LES INTO SW NY
BY LATE TUES. WEDNESDAY MORNING WILL ALSO BE VERY COLD WITH
READINGS FROM NEAR ZERO IN THE LOWER SUSQUEHANNA RIVER VALLEY TO 10
BELOW IN THE NW...AS A HIGH DRIFTS SOUTH OF THE AREA. MODEL
CONSENSUS SUPPORTS TEMPS SLOWLY MODERATING BACK TOWARDS NORMAL BY
THE SECOND HALF OF THE WEEK.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR SKIES WILL DOMINATE THE PATTERN OVERNIGHT AS THE COLD
TEMPERATURES WILL DECOUPLE THE REGION WITH SLIGHTLY WARMER AIR
MOVING THROUGH ALOFT. HIGH PRESSURE MOVES EASTWARD...AND MOSTLY
CLEAR SKIES SHOULD REMAIN OVER THE REGION. THERE COULD BE SOME MID
TO HIGH CLOUDS MOVE OVER THE NW MTNS BUT NO RESTRICTIONS EXPECTED.
THE ONLY CAVEAT IS A POSSIBLE LLJ THAT SHOULD MOVE OVER NW PA
TONIGHT INTO TOMORROW. THIS SHOULD ALLOW FOR WIND SHEAR TO BE
PROBABLE AT BFD FROM 13Z TO 22Z. VFR WILL DOMINATE THE PATTERN
INTO SUNDAY.

OUTLOOK...

SUN...CLOUDS THICKEN AND LOWER MIXED PRECIP WEST RAIN POTENTIAL
EAST LATE IN DAY. MVFR AND IFR WITH RAIN. WINDY COLDER LATE SUNDAY
IN WEST AND SUNDAY NIGHT.

MON...RESTRICTIONS LIKELY RAIN TO SNOW EAST WINDY. SNOW SHOWERS
MVFR WEST. WINDY DAY.

TUE...COLD WINDY EARLY SOME MVFR SNOW SHOWERS WEST/NORTHWEST.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/DANGELO
NEAR TERM...GRUMM/DANGELO
SHORT TERM...GRUMM/DANGELO
LONG TERM...FITZGERALD/COLBERT
AVIATION...GRUMM/CERU
Hazardous weather outlook, Jan 3, 4:46 PM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 PM EST FRI JAN 3 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-042200-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
446 PM EST FRI JAN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

SUB-ZERO WIND CHILLS ARE EXPECTED TONIGHT ACROSS THE REGION.
HOWEVER...THE WIND CHILL WILL NOT BE QUITE AS LOW AS IT WAS IN
MOST LOCATIONS LAST NIGHT. AT THIS POINT...THE WIND CHILL IS NOT
EXPECTED TO GO BELOW 15 DEGREES BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PASSAGE OF AN ARCTIC FRONT COULD PRODUCE A FLASH FREEZE
SITUATION OVERNIGHT SUNDAY INTO MONDAY. THE TEMPERATURES IN THE
MIDDLE OF THE WEEK COULD BE THE COLDEST AIR IN 20 YEARS. DANGEROUS
WIND CHILLS ARE POSSIBLE LATE MONDAY THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 5:31 AM ESTWind Chill WatchCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 12 more48 hr
Jan 4, 2:38 PM ESTFreezing Rain AdvisoryCTPAdams, Bedford, Blair, Cameron, Centre, Clinton and 21 more33 hr

Nearby

Wind Chill Advisories in Pennsylvania, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.